Potassium loss from blood pressure drugs increases diabetes risk by 50%

According to researchers in the U.S. the loss of potassium experienced from taking blood pressure drugs may explain higher risk of adult diabetes.

The researchers from Johns Hopkins University School of Medicine say they have discovered that a drop in blood potassium levels caused by diuretics commonly prescribed for high blood pressure, could be the reason why people on those drugs are at risk for developing type 2 diabetes.

It seems that while the drugs help to accelerate the loss of fluids they also deplete important chemicals, including potassium and those prescribed them are generally advised to eat bananas and other potassium-rich foods to counteract this effect.

Lead researcher Dr. Tariq Shafi from the Department of Nephrology at Johns Hopkins University School of Medicine says previous research has shown that when patients take diuretic thiazides, potassium levels drop and the risk of diabetes climbs to 50% and now they have concrete information for the first time connecting the factors.

Dr. Shafi says thiazides, such as chlorthalidone, are an inexpensive and highly effective way to treat high blood pressure and have been used widely for decades, but their association with diabetes has forced many hypertension suffers to use other medications that can be several times as expensive.

According to Dr. Shafi the study shows that as long as physicians monitor and regulate potassium levels, thiazides can be used safely, saving patients thousands of dollars a year and could be as simple as increasing the consumption of potassium-rich foods such as bananas and oranges and/or reducing salt intake, both of which will keep potassium from dropping.

For the study the researchers examined data from 3,790 nondiabetic participants in the Systolic Hypertension in Elderly Program (SHEP) which is a randomized clinical trial conducted between 1985 and 1991 designed to determine the risk versus benefit of giving a certain high blood pressure medication to people age 60 years or older.

Of the 3,790 subjects, 1,603 were men and 724 were non-white and none had a history of diabetes - half were treated with chlorthalidone and half with a fake drug.

In the original study, potassium levels were monitored as a safety precaution to guard against irregular heartbeat, a condition that can result from low potassium.

The results showed that for each 0.5 milliequivalent-per-liter (MEq/L) decrease in serum potassium, there was a 45% increased risk of diabetes.

None of the people in the group receiving the fake drug developed low potassium levels and Dr. Shafi says the findings should encourage doctors to establish a potassium baseline by checking hypertensive patients' medical records to determine their potassium levels before prescribing thiazides.

Dr. Shafi says normally such levels would be looked at after six weeks of treatment to make sure it was not low enough to cause heart problems and doctors might not be aware if it dropped significantly from where it was before treatment - putting the patient at risk for developing diabetes.

The research is published online this month in the journal Hypertension.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Evidence that elevated blood glucose is a significant risk factor for severe COVID-19